Alert archive / Kansas / Red Flag Warnings in 2013

Red Flag Warning 8, NWS Goodland, KS

April 25, 201311 counties in Kansas; Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this red flag warning at Apr 25, 2013, 9:08 AM CDT for 11 counties in Kansas; Hitchcock County, Red Willow County, Nebraska. It took effect at Apr 25, 2013, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 25, 2013, 9:08 AM CDT (14:08 UTC)
In effect from
Apr 25, 2013, 1:00 PM CDT
Expired
Apr 25, 2013, 8:00 PM CDT
In force
7 hr
Issued by
NWS Goodland, KS

Counties Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 74 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2394 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

207 
WWUS83 KGLD 251408
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
808 AM MDT THU APR 25 2013

KSZ002>004-014>016-027>029-041-042-NEZ080-081-252215-
/O.NEW.KGLD.FW.W.0008.130425T1800Z-130426T0100Z/
RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-HITCHCOCK-RED WILLOW-
808 AM MDT THU APR 25 2013 /908 AM CDT THU APR 25 2013/

...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO
7 PM MDT /8 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 002...003...004...014...015...
016...027...028...029...041...042...080 AND 081...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON MDT /1 PM CDT/ TODAY TO 7 PM MDT /8 PM CDT/ THIS
EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 002 RAWLINS... 
  FIRE WEATHER ZONE 003 DECATUR...FIRE WEATHER ZONE 004 NORTON...
   FIRE WEATHER ZONE 014 THOMAS...FIRE WEATHER ZONE 015 
  SHERIDAN... FIRE WEATHER ZONE 016 GRAHAM...FIRE WEATHER ZONE 
  027 WALLACE... FIRE WEATHER ZONE 028 LOGAN...FIRE WEATHER ZONE 
  029 GOVE...FIRE WEATHER ZONE 041 GREELEY AND FIRE WEATHER ZONE 
  042 WICHITA. IN NEBRASKA...FIRE WEATHER ZONE 080 HITCHCOCK AND 
  FIRE WEATHER ZONE 081 RED WILLOW.

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...15 TO 20 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
2 follow-up statements
542 
WWUS83 KGLD 252047
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
247 PM MDT THU APR 25 2013

KSZ002>004-014>016-027>029-041-042-NEZ080-081-260100-
/O.CON.KGLD.FW.W.0008.000000T0000Z-130426T0100Z/
RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-HITCHCOCK-RED WILLOW-
247 PM MDT THU APR 25 2013 /347 PM CDT THU APR 25 2013/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 002...003...004...014...015...016...027...028...029...041...
042...080 AND 081...

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 002 RAWLINS... 
  FIRE WEATHER ZONE 003 DECATUR...FIRE WEATHER ZONE 004 NORTON...
   FIRE WEATHER ZONE 014 THOMAS...FIRE WEATHER ZONE 015 
  SHERIDAN... FIRE WEATHER ZONE 016 GRAHAM...FIRE WEATHER ZONE 
  027 WALLACE... FIRE WEATHER ZONE 028 LOGAN...FIRE WEATHER ZONE 
  029 GOVE...FIRE WEATHER ZONE 041 GREELEY AND FIRE WEATHER ZONE 
  042 WICHITA. IN NEBRASKA...FIRE WEATHER ZONE 080 HITCHCOCK AND 
  FIRE WEATHER ZONE 081 RED WILLOW.

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* RELATIVE HUMIDITY...10 TO 20 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
042 
WWUS83 KGLD 260053
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM MDT THU APR 25 2013


KSZ002>004-014>016-027>029-041-042-NEZ080-081-260200-
/O.EXP.KGLD.FW.W.0008.000000T0000Z-130426T0100Z/
RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-HITCHCOCK-RED WILLOW-
653 PM MDT THU APR 25 2013 /753 PM CDT THU APR 25 2013/

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT /8 PM CDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
002...003...004...014...015...016...027...028...029...041...042...
080 AND 081...

RELATIVE HUMIDITIES WILL CONTINUE TO IMPROVE AND WINDS WILL
CONTINUE TO DECLINE...SO WILL ALLOW THE RED FLAG WARNING TO EXPIRE.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 25, 6:15 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Apr 25, 6:15 AM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
515 AM MDT THU APR 25 2013

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 157 AM MDT THU APR 25 2013

THE CENTRAL HIGH PLAINS WILL BE UNDER SHORTWAVE RIDGING TODAY NEAR
THE CONFLUENCE OF THE NORTHERN AND SOUTHERN STREAMS. A SHORTWAVE
TROUGH CURRENTLY OVER SOUTHERN CALIFORNIA WILL APPROACH THE
SOUTHERN ROCKIES THIS AFTERNOON. AS LOW PRESSURE DEVELOPS AT THE
SURFACE OVER THE COLORADO PLAINS...SOUTHERLY WINDS WILL INCREASE
AND BE CLOSE TO WIND ADVISORY CRITERIA...MAINLY SOUTH OF INTERSTATE
70 THIS AFTERNOON. RELATIVE HUMIDITY VALUES WILL ALSO FALL TO NEAR
20 PERCENT AT THE TIME OF PEAK HEATING...AGAIN CLOSE TO RED FLAG
CRITERIA. HOWEVER...BOTH EVENTS ARE MARGINAL CASTING DOUBT ON
MEETING 3-HOUR MINIMUM CRITERIA FOR EITHER HIGHLIGHT. AS SHORTWAVE
TROUGH MOVES ACROSS WESTERN KANSAS TONIGHT IT WILL BRING SCATTERED
RAIN SHOWERS AND PERHAPS AN ISOLATED THUNDERSTORM THOUGH SBCAPE IS
NIL AND MUCAPE VALUES QUITE LOW. LINGERING SHOWERS/ISOLATED
THUNDER POSSIBLE IN THE FAR EASTERN COUNTIES FRIDAY MORNING BEFORE
ENDING. SHORTWAVE RIDGING IN NORTHWEST FLOW WILL BE IN PLACE
FRIDAY AFTERNOON THROUGH SATURDAY NIGHT RESULTING IN DRY
CONDITIONS AND ABOVE NORMAL TEMPERATURES. RELATIVE HUMIDITY WILL
BE LOW IN THE AFTERNOON HOWEVER WINDS WILL BE LACKING SO NO FIRE
WEATHER CONCERNS ANTICIPATED EITHER DAY.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 222 AM MDT THU APR 25 2013

A WEAK SHORTWAVE WILL MOVE THROUGH THE AREA AT THE BEGINNING OF
THE EXTENDED PERIOD. MAIN CONSEQUENCE SHOULD BE LIMITED TO AN
INCREASE IN SKY COVER DURING THE DAY ON MONDAY. IN THE WAKE OF THE
FIRST SHORTWAVE LATE MONDAY...WEAK HEIGHT RISES AND LACK OF ROBUST
LOW LEVEL MOISTURE RETURN SHOULD PRECLUDE NEED FOR POPS UNTIL AT
LEAST THE MONDAY NIGHT PERIOD.

MEDIUM RANGE MODELS HAVE COME INTO MUCH BETTER AGREEMENT WITH TIMING
AND PLACEMENT OF A MORE SIGNIFICANT TROUGH THAT WILL PROGRESS TOWARD THE
FORECAST AREA BY LATE MONDAY INTO TUESDAY. MODELS HAVE SHOW AN
INCREASE IN LEE SIDE TROUGHING AND LOW LEVEL JET MONDAY NIGHT AS
MID/UPPER FLOW STRENGTHENS WITH AFOREMENTIONED APPROACHING TROUGH. A
SHARPENING OF LOW LEVEL MOISTURE GRADIENT IS INDICATED TOO...WITH
THE EASTERN HALF OF THE FORECAST AREA SEEING DEW POINTS IN THE 50S.
KEPT THE HIGHEST POPS IN THE EASTERN HALF OF THE FORECAST AREA
MONDAY NIGHT AND TUESDAY. THE BEST CHANCE FOR PRECIPITATION WILL
BE TUESDAY NIGHT AND WEDNESDAY WHEN THE COLD FRONT PASSES THROUGH
THE AREA.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 512 AM MDT THU APR 25 2013

VFR EXPECTED AT BOTH KGLD AND KMCK THROUGH THE TAF PERIOD.
LOW PRESSURE WILL DEVELOP OVER EASTERN COLORADO THIS AFTERNOON
RESULTING IN INCREASING SOUTHERLY WINDS AT BOTH TERMINALS. A FEW
GUSTS UP TO 30KTS WILL BE POSSIBLE BY MID AFTERNOON...DIMINISHING
AROUND SUNSET.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...BRB
AVIATION...024
Hazardous weather outlook, Apr 25, 4:26 AM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
326 AM MDT THU APR 25 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
326 AM MDT THU APR 25 2013 /426 AM CDT THU APR 25 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 2:12 PM CDTWind AdvisoryGLDDecatur, Gove, Graham, Greeley, Logan, Norton and 6 more5 hr

Nearby

Red Flag Warnings in Kansas, 2013Red Flag Warnings in Nebraska, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.